question-icon

Can steroids prescribed cause constipation?

default
Posted on Mon, 28 Oct 2013
Question: Can prescription steroids cause constipation?
doctor
Answered by Dr. Michelle Gibson James (16 minutes later)
Brief Answer:
it is not a known side effect of steroids

Detailed Answer:
Hi, thanks for using healthcare magic

Steroids can have varied side effects. In terms of the gastrointestinal system, they can cause nausea, vomiting, decreased appetite and burning discomfort in the abdomen.
They are not known to cause constipation though persons may react differently to medication this is not a known consequence of these medications.

Constipation can be a side effect of other medications such as nacortic pain killers, metformin, some blood pressure medications , certain antidepressants or seizure medications.
It can also be related to diet and activity level.

Constipation can also occur in (1)hormonal conditions such as hypothyroidism
(2) diseases affecting the spinal cord or brain
(3)overuse of laxatives
(4)diseases that can affect the movement of the colon such as diabetes and autoimmune diseases
(5)mass in the colon

If the constipation persists you may want to consider an evaluation which would include rectal examination, blood tests checking the blood count and ESR and imaging of the colon.

I hope this helps, feel free to ask any additional questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16810 Questions

premium_optimized

The User accepted the expert's answer

Share on
Can steroids prescribed cause constipation?

Brief Answer:
it is not a known side effect of steroids

Detailed Answer:
Hi, thanks for using healthcare magic

Steroids can have varied side effects. In terms of the gastrointestinal system, they can cause nausea, vomiting, decreased appetite and burning discomfort in the abdomen.
They are not known to cause constipation though persons may react differently to medication this is not a known consequence of these medications.

Constipation can be a side effect of other medications such as nacortic pain killers, metformin, some blood pressure medications , certain antidepressants or seizure medications.
It can also be related to diet and activity level.

Constipation can also occur in (1)hormonal conditions such as hypothyroidism
(2) diseases affecting the spinal cord or brain
(3)overuse of laxatives
(4)diseases that can affect the movement of the colon such as diabetes and autoimmune diseases
(5)mass in the colon

If the constipation persists you may want to consider an evaluation which would include rectal examination, blood tests checking the blood count and ESR and imaging of the colon.

I hope this helps, feel free to ask any additional questions